Alert archive / California / High Surf Warnings in 2023

High Surf Warning 2, NWS San Francisco Bay Area, CA

January 9, 20236 counties in California

NWS San Francisco Bay Area, CA issued this high surf warning at Jan 9, 2023, 2:13 PM PST for 6 counties in California. It took effect at Jan 10, 2023, 8:00 AM PST. It was in force for 12 hr. 19 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 9, 2023, 2:13 PM PST (22:13 UTC)
In effect from
Jan 10, 2023, 8:00 AM PST
Expired
Jan 10, 2023, 7:31 PM PST
In force
12 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

What was reported inside it

TimeReportWhereRemark
Jan 10, 8:00 AM PSTHAIL 0.251 W Monterey, CASMALL HAIL IN MONTEREY, CA.
Jan 10, 8:03 AM PSTTSTM WND DMG2 Ssw Castroville, CAPOWER POLE LEANING OVER ROAD, ONLY HANGING ON BY WIRES.
Jan 10, 8:13 AM PSTTSTM WND DMG1 Ne Broadmoor, CATREE DOWN BLOCKING LANE #1.
Jan 10, 8:19 AM PSTTSTM WND DMG2 Ene Boulder Creek, CATREE FELL AGAINST POWER LINES AND POLE. POWER LINES SPARKING.
Jan 10, 8:19 AM PSTHAIL 0.251 W Del Rey Oaks, CAPEA SIZE HAIL AT NWS MONTEREY.
Jan 10, 8:19 AM PSTLIGHTNING2 Sw Del Rey Oaks, CALIGHTNING STRUCK HOME RESULTING IN ELECTRICAL SURGE AND OVEN SPARKING AND OVERHEATING. SEVERAL HOMES ON THE BLOCK ALSO EXPERIENCED POWER SURGES.
Jan 10, 8:36 AM PSTTSTM WND DMG10 Se Carmel Valley Vil, CATREE DOWN BLOCKING EB LANES AS WELL AS MUDSLIDE.
Jan 10, 8:40 AM PSTTSTM WND DMG1 Ese Elkhorn, CATREE AND POWER LINES DOWN.
Jan 10, 8:57 AM PSTTSTM WND DMG1 Ssw Millbrae, CAHUGE TREE DOWN ACROSS #3 AND 4 LANES.
Jan 10, 9:13 AM PSTTSTM WND DMG9 Nw Boulder Creek, CAPOWER LINES DOWN ACROSS BOTH LANES.
Jan 10, 9:54 AM PSTTSTM WND DMG3 N Scotts Valley, CASEVERAL TREES AND POWER LINES DOWN, 2 INCHES OF MUD ACROSS ROAD.
Jan 10, 10:08 AM PSTFLOOD2 Ene Forestville, CA*** 1 FATAL *** A 43 YEAR OLD WOMAN WAS RECOVERED FROM A INUNDATED VEHICLE ALONG THE BANKS OF MARK WEST CREEK. THE CAR WAS SUBMERGED IN APPROXIMATELY 8-10 FEET OF WATER.
Jan 10, 10:24 AM PSTTSTM WND DMG2 S Lexington Hills, CAPOWER LINE AND TREE DOWN BLOCKING IN RESIDENCES.
Jan 10, 10:40 AM PSTTSTM WND DMG2 Ssw Ben Lomond, CATREE AND WIRES DOWN IN AREA.
Jan 10, 10:53 AM PSTTSTM WND DMG3 Nnw Boulder Creek, CAPOWER POLE DOWN.
Jan 10, 11:13 AM PSTFLOOD5 Ene Healdsburg, CAMUDSLIDE. MUD ABOUT 4-5 FEET INTO ROADWAY.
Jan 10, 11:16 AM PSTTSTM WND DMG12 W Boulder Creek, CAREDWOOD TREE DOWN IN SB LANE. SB COMPLETELY BLOCKED.
Jan 10, 11:47 AM PSTTSTM WND DMG2 Wsw Freedom, CATREE DOWN IN ROADWAY.
Jan 10, 11:47 AM PSTFLOOD2 Ene Las Lomas, CALANDSLIDE CAUSING PAVEMENT TO ERRODE AND PULL AWAY FROM HILLSIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 633 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
633 m²/s²
0-3 km storm-relative helicity
824 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WHUS46 KMTR 092213
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
213 PM PST Mon Jan 9 2023

CAZ006-505-509-529-530-100600-
/O.NEW.KMTR.SU.W.0002.230110T1600Z-230111T1000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
213 PM PST Mon Jan 9 2023

...HIGH SURF WARNING IN EFFECT FROM 8 AM TUESDAY TO 2 AM PST
WEDNESDAY...

* WHAT...Dangerously large breaking waves of 20 to 25 feet.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes
  National Seashore, San Francisco Peninsula Coast, Northern
  Monterey Bay, Southern Monterey Bay and Big Sur Coast

* WHEN...From 8 AM PST Tuesday unti 2 AM PST Wednesday.

* IMPACTS...Breaking waves can sweep people off jetties and docks,
  and into dangerous seas. Life-threatening swimming conditions
  and significant beach erosion can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous, battering waves are
expected to pound the shoreline, bringing potentially damaging
and life-threatening conditions. It is advised that people remain
away from the shoreline during this event, especially staying off
rocks, jetties and beaches.

&&

$$
2 follow-up statements
345 
WHUS46 KMTR 101605
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
805 AM PST Tue Jan 10 2023

CAZ006-505-509-529-530-110400-
/O.CON.KMTR.SU.W.0002.000000T0000Z-230111T1000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
805 AM PST Tue Jan 10 2023

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 2 AM PST WEDNESDAY...

* WHAT...Dangerously large breaking waves of 20 to 25 feet.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...Until 2 AM PST Wednesday.

* IMPACTS...Breaking waves can sweep people off jetties and 
  docks, and into dangerous seas. Life-threatening swimming 
  conditions and significant beach erosion can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous, battering waves are
expected to pound the shoreline, bringing potentially damaging
and life-threatening conditions. It is advised that people remain
away from the shoreline during this event, especially staying off
rocks, jetties and beaches.

&&

$$
343 
WHUS46 KMTR 110331
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
731 PM PST Tue Jan 10 2023

CAZ006-505-509-529-530-111000-
/O.CAN.KMTR.SU.W.0002.000000T0000Z-230111T1000Z/
/O.NEW.KMTR.SU.Y.0002.230111T0331Z-230111T1000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
731 PM PST Tue Jan 10 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM PST WEDNESDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Large breaking waves of 15 to 20 feet and dangerous rip
  currents.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...Until 2 AM PST Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Large waves can sweep across the 
  beach without warning, pulling people into the sea from rocks, 
  jetties, and beaches. These waves can also move large objects 
  such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf warning went out at Jan 9, 11:40 AM PST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 9, 11:40 AM PST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1140 AM PST Mon Jan 9 2023

.SYNOPSIS...Rain continuing through this morning, diminishing north
to south through this afternoon. Showers with a chance of
thunderstorms appear on tap for Tuesday with a window for intense
thunderstorm during the early morning hours Tuesday.

Expected impacts include widespread flooding, damaging winds, and
dangerous marine conditions. Please stay current with forecast
updates as there is a direct threat to life and property from these
storms.

&&

.DISCUSSION...as of 04:18 AM PST Monday...

Current satellite imagery showing a healthy stream of moisture aimed
at the central CA coast as the atmospheric river is well underway.
As of writing, seeing rainfall rates of 0.5 to 0.75 in/hr per hour
in some areas of Marin, Sonoma, and Santa Cruz counties. Expect
rates within this ballpark to continue through sunrise with precip
gradually tapering off through the morning for the North Bay.
Rainfall will continue into midday and afternoon for the Bay Area
and points south. The story then shifts to the Big Sur coast where
rates are expected to increase with some areas of up to 1.25 in/hr
this morning with moderate precip continuing into the afternoon.
Gusty winds expected to peak before sunrise this morning, gradually
decreasing but remaining breezy into this evening. The main
anomalous plume of moisture will continue to move south and upslope
moisture transport weakens dramatically as the current trough moves
east of the area by sunset today, though scattered showers will
continue before another surface low deepens and approaches the
California coast.

The secondary trough moving in late tonight does not have as strong
of a moisture tap as this morning, though the environment supports a
marginal severe weather threat, particularly during the overnight
hours tonight. Hi-res guidance suggesting a line of thunderstorms
during the early morning hours with a window to support brief
supercells along the coast. With deep layer shear of 50+ kts and a
rather impressive directional wind profile, would not be surprised
to see a few waterspouts, including a brief tornado or two along the
coastline from Santa Cruz southward. Additionally, these
thunderstorms will produce locally heavy rainfall. Though the
initial line of thunderstorms is expected to be the strongest,
scattered showers and thunderstorms will continue into Tuesday
afternoon before mostly coming to an end Tuesday night.

Drier conditions will finally develop for Wednesday and Thursday for
most of the area. However, models are suggesting that a warm front
may clip the region. That said, think the North Bay would be the
region most likely to see some light rain those days. Any rain would
be light, with most areas seeing less than a quarter inch. However,
North Bay could see between 1 to 2 additional inches with the
coastal mountains seeing up to 3. Another weak system will then move
into the region on Friday. Followed close by another more
significant system for the weekend. At this time, there are still
some model differences, but given the fact that most areas will not
have had sufficient time to dry out, flood watches will likely be
needed again.

&&

.AVIATION...As of 11:40 AM Monday...For the 18Z TAFs. Frontal
system has passed south of the SF Bay Area along with most of the
rain. Rain is still impacting Monterey Bay terminals, however, and
will likely continue through much of the afternoon. Gusty winds
have largely settled down and should remain moderate through
tonight. IFR/MVFR conditions improving to mostly VFR today, with
MVFR around Monterey Bay.

Next wet system with gusty southerly winds arrives after
midnight. Periods of moderate to heavy rain overnight into Tuesday
morning with MVFR/IFR conditions. A more unstable airmass will
bring chances for thunderstorms through the day Tuesday. Also,
possible LLWS with a strong LLJ at 925 mb, 40-50 kt, from 09z-18z,
depending on timing and magnitude of surface winds.

Vicinity of SFO...Borderline VFR-MVFR cigs but drying conditions
at area terminals. Winds have diminished to below 10 kt with only
occasional gusts, and have veered to the WSW. Predominantly VFR
conditions this afternoon into tonight before the next round of
rain arrives after 08z. MVFR/IFR conditions Tuesday morning. Winds
will also increase out of the south with gusts reaching 30-40 kt.

SFO Bridge Approach...Similar to SFO.

Monterey Bay...IFR-MVFR. Rain lingering over the area but
becoming lighter this afternoon. Winds have diminished and veered
to the west. Rain and strong southeasterly winds returning early Tuesday
morning. Gusts may reach 30-35 kt.

&&

.HYDROLOGY...As of 4:05 PM PST Sunday...Expect significant
hydrologic impacts over the next 24 to 48 hours.

Current Flood Warnings in effect...
Guadalupe River above the Almaden Expressway in San Jose
The Carmel River at Robles Del Rio

RVS is effect:
Napa at Napa
Napa at Saint Helena

Flash Flood Watch is now in effect for the Monterey County burn
scars, specifically the Dolan, Colorado, and River burn scars.

Flood Watch for mainstem river flooding remains in effect for
the...
Russian River at Guerneville
Pajaro River at Chittenden
Salinas River at Spreckles

Areal Flood Watch remains in effect for all other area rivers and
streams and creeks, including but not limited too.
In North Bay...
Russian River at Geyserville
Mark West Creek near Mirabel Heights
Maacama Creek near Kellogg
Laguna de Santa Rosa at Stony Point Road near Cotati

In East Bay...
Alameda Creek near Niles
Alameda Creek above Div Dam near Sunol
Arroyo de la Laguna at Verona

In South Bay...
Guadalupe River above Hwy 101 at San Jose
Coyote Creek above Hwy 237 at Milpitas
Coyote Creek at Edenvale
Pacheco Creek near Dunneville

In the Santa Cruz Mountains...
San Lorenzo River at Big Trees

In Monterey County...
Salinas River near Bradley
Big Sur River at Big Sur
Arroyo Seco near Soledad
San Lorenzo Creek below Bitterwater Creek near King City
San Antonio River near Lockwood

In San Benito County...
San Benito River at Highway 156 near Hollister
Tres Pinos Creek near Tres Pinos

&&

.MARINE...as of 9:03 AM PST Monday...Winds diminishing today but
seas remain hazardous with wave heights 10 to 16 feet. Rain will
continue over the southern waters today with scattered showers
northern coastal waters and over the bays. Another system will
bring gale force winds, rain and isolated thunderstorms late
tonight through Tuesday morning. A series of westerly swells
continues through the week, with a stronger swell arriving Friday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Flood Watch...CAZ006-502>506-508>510-512>518-528>530
             Flash Flood Watch...CAZ517-528-530
             SCA...SF Bay
             SCA...Mry Bay
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm

&&

PUBLIC FORECAST: Behringer
AVIATION: Lorber
MARINE: Lorber

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Jan 9, 12:48 PM PST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1248 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     NON-TSTM WND DMG 4 SE GILROY             36.97N 121.53W
01/09/2023                   SANTA CLARA        CA   LAW ENFORCEMENT

            LARGE TREE DOWN IN ROADWAY NEAR BOLSA ROAD.

&&

AC
Local storm report, Jan 9, 1:00 PM PST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
100 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLOOD            4 SSE GILROY            36.96N 121.55W
01/09/2023                   SANTA CLARA        CA   LAW ENFORCEMENT

            TRAFFIC STOPPED DUE TO ROADWAY FLOODING.

&&

AC
Local storm report, Jan 9, 1:01 PM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
101 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     FLOOD            8 ESE GILROY            36.98N 121.44W
01/09/2023                   SANTA CLARA        CA   LAW ENFORCEMENT

            FLOODING ON ROADWAY, COMING DOWN HILLSIDE.

&&

AC
Local storm report, Jan 9, 1:47 PM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
147 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     FLOOD            1 SSW INTERLAKEN        36.94N 121.74W
01/09/2023                   SANTA CRUZ         CA   LAW ENFORCEMENT

            HOLE FORMING IN BRIDGE.

&&

AC
Local storm report, Jan 9, 1:56 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
156 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     FLOOD            4 SSE GILROY            36.96N 121.55W
01/09/2023                   SANTA CLARA        CA   LAW ENFORCEMENT

            VEHICLES STUCK IN FLOOD WATER.

&&

AC
Local storm report, Jan 9, 1:58 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
158 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     FLOOD            3 SSW SOUTH SANTA ROSA  38.37N 122.74W
01/09/2023                   SONOMA             CA   PUBLIC

            VEHICLES STUCK IN FLOOD WATERS.

&&

AC

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:29 PM PSTStorm WarningMTR13 hr
Jan 8, 9:33 PM PSTRiver Flood WarningMTRSonoma30 hr
Jan 8, 9:49 PM PSTRiver Flood WarningMTRMonterey, San Benito, Santa Clara, Santa Cruz29 hr
Jan 9, 1:46 AM PSTAreal Flood AdvisoryMTRMarin, Napa, Sonoma16 hr
Jan 9, 2:18 AM PSTAreal Flood AdvisoryMTRSanta Cruz4 hr
Jan 9, 5:34 AM PSTFlash Flood Warning Considerable damage threatMTRMonterey5 hr
Jan 9, 6:28 AM PSTAreal Flood WarningMTRSanta Cruz6 hr
Jan 9, 6:46 AM PSTFlash Flood Warning Considerable damage threatMTRSanta Cruz6 hr
Jan 9, 6:59 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, City and County of San Francisco, San Mateo, Santa Clara12 hr
Jan 9, 7:57 AM PSTAreal Flood AdvisoryMTRMonterey38 min
Jan 9, 8:14 AM PSTAreal Flood WarningMTRMonterey31 hr
Jan 9, 8:35 AM PSTAreal Flood WarningMTRMonterey8 hr
Jan 9, 8:54 AM PSTGale WarningMTR31 hr
Jan 9, 8:54 AM PSTSmall Craft AdvisoryMTR18 hr
Jan 9, 10:22 AM PSTRiver Flood WarningMTRMonterey9 days
Jan 9, 11:24 AM PSTAreal Flood WarningMTRSanta Clara11 hr
Jan 9, 11:47 AM PSTAreal Flood WarningMTRSan Benito, Santa Clara6 hr
Jan 9, 12:06 PM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more25 hr
Jan 9, 12:24 PM PSTAreal Flood AdvisoryMTRMonterey, San Benito, San Mateo, Santa Clara, Santa Cruz3 hr

Nearby

High Surf Warnings in California, 2023Every high surf warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.